3 citations APA format 7TH Edition.
A 27-year-old patient with a history of substance abuse is found unresponsive by emergency medical services (EMS) after being called by the patient’s roommate. The roommate states that he does not know how long the patient had been lying there. Patient received naloxone in the field and has become responsive. He complains of burning pain over his left hip and forearm. Evaluation in the ED revealed a large amount of necrotic tissue over the greater trochanter as well as the forearm. EKG demonstrated prolonged PR interval and peaked T waves. Serum potassium level 6.9 mEq/L.
Post an explanation of the disease highlighted in the scenario you were provided. Include the following in your explanation:
· The role genetics plays in the disease.
· Why the patient is presenting with the specific symptoms described.
· The physiologic response to the stimulus presented in the scenario and why you think this response occurred.
· The cells that are involved in this process.
· How another characteristic (e.g. gender, genetics) would change your response.
Response to Discussion PostTop of Form
This patient is presenting with rhabdomyolysis from decreased blood supply to the area that is causing autolysis. Narcan is an antagonist that knocks opioids out of the way within minutes to allow breathing to normalize (U.S. National Library of Medicine, 2019). At first, I was not certain where the importance of the recreational drug use came into play. With further investigation I was able to find that recreation drug use is a contributing factor of ATP production interruption (Cabral et al., 2020). Rhabdomyolysis is indicated by the necrotic tissue and increased serum potassium level results. One of the most serious complications from rhabdomyolysis is hyperkalemia due to release of potassium into the ECF (McCance et al., 2019 p. 1430).
Decreased blood supply to the greater trochanter and forearm caused a decrease in ATP production. The decreased ATP caused increase intracellular calcium (McCance et al., 2019 p.117) As calcium increases, potassium is exchanged, and serum K+ levels rise. With rhabdomyolysis the sodium and calcium pump become dysfunctional and no longer regulates the exchanges correctly. The dysfunctional K+ and Ca++ pump lead to hypokalemia and hypercalcemia within the cell, resulting in hyperkalemia and hypocalcemia in the ECF. As potassium levels continue to rise, velocity of impulse conduction is depressed resulting in prolonged PR interval and peaked T-waves (Rafique et al., 2020).
Hyperkalemia is defined as ECF greater than 5.0mEq/L and severe hyperkalemia is defined as serum levels greater than or equal to 6.0mEq/L (McCance et al., 2019 p.117). Genetics, in my opinion, did not play a role in the development of rhabdomyolysis. Nor would my response change if the case involved a female patient. According to the American Heart Association (2016), hyperkalemia can interfere with proper electric signals in that heart muscle and result in abnormal ECG results.
American Heart Association. (2016, October 31). Hyperkalemia (High Potassium). www.heart.org. https://www.heart.org/en/health-topics/heart-failure/treatment-options-for-heart-failure/hyperkalemia-high-potassium.
Cabral, B. M. I., Edding, S. N., Portocarrero, J. P., & Lerma, E. V. (2020). Rhabdomyolysis. Disease-a-Month, 66(8), 101015. https://doi.org/10.1016/j.disamonth.2020.101015
McCance, K. L., Huether, S. E., Brashers, V. L., & Rote, N. S. (2019). Pathophysiology: the biologic basis for disease in adults and children (8th ed.). Elsevier.
Rafique, Z., Aceves, J., Espina, I., Peacock, F., Sheikh-Hamad, D., & Kuo, D. (2020). Can physicians detect hyperkalemiabased on the electrocardiogram? The American Journal of Emergency Medicine, 38(1), 105–108. https://doi.org/10.1016/j.ajem.2019.04.036
U.S. National Library of Medicine. (2019, January 15). How Naloxone Saves Lives in Opioid Overdose. Medline
Plus. https://www.bing.com/videos/search?q=pathophysiology of
Bottom of Form
Use the following coupon code :